Alert archive / Washington / Wind Advisories in 2024
Wind Advisory 13, NWS Spokane, WA
NWS Spokane, WA issued this wind advisory at Oct 3, 2024, 10:09 AM PDT for 4 counties in Washington; 4 counties in Idaho. It took effect at Oct 4, 2024, 2:00 PM PDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2024, 10:09 AM PDT (17:09 UTC)
- In effect from
- Oct 4, 2024, 2:00 PM PDT
- Expired
- Oct 4, 2024, 6:36 PM PDT
- In force
- 5 hr
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Asotin County, WA, Garfield County, WA, Spokane County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 116 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 5.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1974 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469 WWUS76 KOTX 031709 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 1009 AM PDT Thu Oct 3 2024 WAZ034>036-044-041400- /O.NEW.KOTX.DU.Y.0004.241004T2100Z-241005T0200Z/ Moses Lake Area-Upper Columbia Basin-Spokane Area-Waterville Plateau- Including the cities of Quincy, Harrington, Fairfield, Othello, Cheney, Wilbur, Airway Heights, Waterville, Moses Lake, Mansfield, Ephrata, Spokane Valley, Downtown Spokane, Creston, Odessa, Rockford, Grand Coulee, Davenport, Badger Mountain Road, Ritzville, and Coulee City 1009 AM PDT Thu Oct 3 2024 ...BLOWING DUST ADVISORY IN EFFECT FROM 2 PM TO 7 PM PDT FRIDAY... * WHAT...Visibility between one-quarter and one mile in blowing dust expected. Sustained southwest to west winds of 15 to 25 mph with gusts 30 to 40 mph. * WHERE...Quincy, Harrington, Fairfield, Othello, Cheney, Wilbur, Airway Heights, Waterville, Moses Lake, Mansfield, Ephrata, Spokane Valley, Downtown Spokane, Creston, Odessa, Rockford, Grand Coulee, Davenport, Badger Mountain Road, Ritzville, and Coulee City. * WHEN...From 2 PM to 7 PM PDT Friday. * IMPACTS...Hazardous driving conditions due to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. && $$ IDZ003-026-027-WAZ031>033-041400- /O.NEW.KOTX.WI.Y.0013.241004T2100Z-241005T0200Z/ Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Washington Palouse- Including the cities of Nezperce, Oakesdale, Tekoa, Clarkston, Colfax, Pomeroy, Plummer, Uniontown, Lewiston, Pullman, Soldiers Meadow Road, Lapwai, Kamiah, Mountain Road, Genesee, Rosalia, Moscow, Potlatch, Peola, Alpowa Summit, Anatone, La Crosse, Winchester, Peck, Craigmont, Culdesac, Gifford, Lewiston Grade, and Cloverland Road 1009 AM PDT Thu Oct 3 2024 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 7 PM PDT FRIDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. Areas of blowing dust producing visibility between one-quarter and one mile. * WHERE...Nezperce, Oakesdale, Tekoa, Clarkston, Colfax, Pomeroy, Plummer, Uniontown, Lewiston, Pullman, Soldiers Meadow Road, Lapwai, Kamiah, Mountain Road, Genesee, Rosalia, Moscow, Potlatch, Peola, Alpowa Summit, Anatone, La Crosse, Winchester, Peck, Craigmont, Culdesac, Gifford, Lewiston Grade, and Cloverland Road. * WHEN...From 2 PM to 7 PM PDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS... If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SB
3 follow-up statements
926 WWUS76 KOTX 041038 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 338 AM PDT Fri Oct 4 2024 WAZ034>036-044-050200- /O.CON.KOTX.DU.Y.0004.241004T2100Z-241005T0200Z/ Moses Lake Area-Upper Columbia Basin-Spokane Area-Waterville Plateau- Including the cities of Harrington, Airway Heights, Mansfield, Davenport, Creston, Fairfield, Rockford, Moses Lake, Coulee City, Spokane Valley, Odessa, Cheney, Ephrata, Downtown Spokane, Grand Coulee, Badger Mountain Road, Othello, Quincy, Waterville, Wilbur, and Ritzville 338 AM PDT Fri Oct 4 2024 ...BLOWING DUST ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM PDT THIS EVENING... * WHAT...Visibility between one-quarter and one mile due to blowing dust expected. Sustained southwest to west winds of 15 to 25 mph with gusts 30 to 40 mph. * WHERE...Harrington, Airway Heights, Mansfield, Davenport, Creston, Fairfield, Rockford, Moses Lake, Coulee City, Odessa, Cheney, Ephrata, Othello, Quincy, Waterville, Wilbur, and Ritzville. * WHEN...From 2 PM this afternoon to 7 PM PDT this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. && $$ IDZ003-026-027-WAZ031>033-050200- /O.CON.KOTX.WI.Y.0013.241004T2100Z-241005T0200Z/ Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Washington Palouse- Including the cities of Craigmont, Lewiston Grade, Tekoa, Soldiers Meadow Road, Alpowa Summit, Cloverland Road, Peck, Pullman, Anatone, Oakesdale, Potlatch, Moscow, Lewiston, Kamiah, Peola, Nezperce, Clarkston, Rosalia, Mountain Road, Lapwai, Uniontown, Plummer, Genesee, La Crosse, Gifford, Pomeroy, Colfax, Winchester, and Culdesac 338 AM PDT Fri Oct 4 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Craigmont, Lewiston Grade, Tekoa, Soldiers Meadow Road, Alpowa Summit, Cloverland Road, Peck, Pullman, Anatone, Oakesdale, Potlatch, Moscow, Lewiston, Kamiah, Peola, Nezperce, Clarkston, Rosalia, Lapwai, Uniontown, Plummer, Genesee, La Crosse, Gifford, Pomeroy, Colfax, Winchester, and Culdesac. * WHEN...From 2 PM this afternoon to 7 PM PDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ GKOCH
022 WWUS76 KOTX 042335 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 435 PM PDT Fri Oct 4 2024 WAZ034>036-044-050045- /O.CAN.KOTX.DU.Y.0004.000000T0000Z-241005T0200Z/ Moses Lake Area-Upper Columbia Basin-Spokane Area-Waterville Plateau- Including the cities of Moses Lake, Mansfield, Wilbur, Creston, Coulee City, Davenport, Fairfield, Othello, Ritzville, Harrington, Rockford, Spokane Valley, Odessa, Quincy, Waterville, Badger Mountain Road, Ephrata, Cheney, Grand Coulee, Downtown Spokane, and Airway Heights 435 PM PDT Fri Oct 4 2024 ...BLOWING DUST ADVISORY IS CANCELLED... The threat has ended. Winds will continue with gusts of 20 to 25 mph through 7 PM. Localized visibility reductions to 5 miles are possible near plowed fields. $$ IDZ003-026-027-WAZ031>033-050200- /O.CON.KOTX.WI.Y.0013.000000T0000Z-241005T0200Z/ Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Washington Palouse- Including the cities of Winchester, Potlatch, Colfax, Lewiston, Alpowa Summit, Anatone, Lapwai, Genesee, Pomeroy, Peola, La Crosse, Gifford, Oakesdale, Rosalia, Uniontown, Lewiston Grade, Moscow, Mountain Road, Nezperce, Kamiah, Cloverland Road, Pullman, Clarkston, Soldiers Meadow Road, Plummer, Culdesac, Peck, Tekoa, and Craigmont 435 PM PDT Fri Oct 4 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Winchester, Potlatch, Colfax, Lewiston, Alpowa Summit, Anatone, Lapwai, Genesee, Pomeroy, Peola, La Crosse, Gifford, Oakesdale, Rosalia, Uniontown, Lewiston Grade, Moscow, Mountain Road, Nezperce, Kamiah, Cloverland Road, Pullman, Clarkston, Soldiers Meadow Road, Plummer, Culdesac, Peck, Tekoa, and Craigmont. * WHEN...Until 7 PM PDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ OTX
344 WWUS76 KOTX 050136 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 636 PM PDT Fri Oct 4 2024 IDZ003-026-027-WAZ031>033-050245- /O.CAN.KOTX.WI.Y.0013.000000T0000Z-241005T0200Z/ Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Washington Palouse- Including the cities of Winchester, Potlatch, Colfax, Lewiston, Alpowa Summit, Anatone, Lapwai, Genesee, Pomeroy, Peola, La Crosse, Gifford, Oakesdale, Rosalia, Uniontown, Lewiston Grade, Moscow, Mountain Road, Nezperce, Kamiah, Cloverland Road, Pullman, Clarkston, Soldiers Meadow Road, Plummer, Culdesac, Peck, Tekoa, and Craigmont 636 PM PDT Fri Oct 4 2024 ...WIND ADVISORY IS CANCELLED... The threat has ended. Winds will continue to decrease through the rest of the evening. $$ OTX
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Oct 3, 5:25 AM PDT, 4 hours 44 minutes earlier.
Area forecast discussion, Oct 3, 5:25 AM PDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
525 AM PDT Thu Oct 3 2024
.SYNOPSIS...
The Inland Northwest will get a break from gusty winds on
today before the arrival of a vigorous cold front on Friday.
Winds will return Friday afternoon with gusts of 35 to 45 mph and
the potential for blowing dust across the Columbia Basin, eastern
Washington, and parts of north Idaho. High pressure will bring
warmer temperatures and mild weather this weekend into next week.
&&
.DISCUSSION...
Thursday: The Inland Northwest will get a break from the wind
today. Surface high pressure will straddle the Continental Divide
today leading to a light easterly pressure gradient across eastern
Washington and north Idaho. With the exception of easterlies on
the Palouse and southeast upvalley winds in the Okanogan Valley,
winds should be at or below 10 mph today. High temperatures will
be close to average, between 65 and 70 degrees under scattered
high clouds.
Friday: A fast moving cold front will have the potential to
produce strong winds, blowing dust, and elevated wildfire risk
Friday afternoon. While there is good ensemble agreement with the
timing and strength of the front, there are considerable
differences with how much precipitation is generated with the
front east of the Cascades.
*Rain Amounts: Precipitation output from the National Blend of
Models (NBM) captures the wide range variability. The 50th
percentile of the 100+ member ensemble forecasts little to no
rain for Omak, Wenatchee, Moses Lake, and Wilbur...pretty typical
depiction of the rain shadow east of the Cascades. NBM 50th
percentile generates up to a tenth of an inch of rain for
Spokane, Davenport, Washtucna, and Pullman...as well as a quarter
inch for the mountainous terrain of north Idaho. The 75th
percentile doubles the amounts mentioned above for eastern
Washington and north Idaho and delivers light amounts for Moses
Lake and Wilbur. The 25th percentile looks similar to the
operational GFS with little more than sprinkles for our
agricultural areas and up to a tenth for the mountains of north
Idaho, and the NBM 10th percentile is mainly dry like the
operational NAM and SREF output. Our forecast is close to the
"mostly likely" solution, the 50th percentile NBM.
*Strong Winds: A cloudier and wetter front may stabilize the lower
atmosphere enough to prevent winds aloft from efficiently mixing
to the surface. Our wind forecast leans toward the strong wind
scenario which is supported by the ECMWF ensemble members and GFS
MOS guidance. There are considerable uncertainties, but if we are
going to bust, we are going to err on the side of caution with
sustained 20 to 25 mph winds with gusts of 35 to 45 mph for
central Washington, West Plains, and Spokane area. The gust
potential is highest for the Palouse and Lewiston area where
850mb of 45 to 50 kts have the potential to produce gusts of 50
mph along and behind the cold front between 3 pm and 7 pm. This
scenario would likely lead to scattered power outages across
southeast Washington, the Idaho Palouse, and Lewiston area.
*Temperatures and Humidity: The mid to late afternoon arrival time
of the front by the majority of the ensembles leads the NBM to
forecast mid to upper 60s for most of the Inland Northwest Friday
afternoon with highs up to the mid 70s for far southeast
Washington into the L-C Valley. A low precipitation scenario
would lead to heightened grass fire concerns namely for the
Palouse and southern Idaho Panhandle with afternoon relative
humidity as low as 20 percent with a few hours of sustained winds
of 20 to 25 mph. If the front is accompanied by rain, humidity
levels could be significantly higher with less potential for
elevated fire concern.
*Blowing Dust: Visibility reductions due to blowing dust will also
hinge on precipitation that accompanies the cold front. Our "most
likely" 50th percentile NBM solution does not generate enough
rainfall across Grant, Douglas, Lincoln, and Adams county to
mitigate blowing dust. Our source regions of dust during Sunday's
dust storm between Ritzville and Moses Lake could be problematic
again. A worst case scenario similar with a dry frontal passage
similar to the NAM/SREF would lead to widespread blowing dust
with localized zero visibility near recently worked fields in
Whitman, Adams, Lincoln, Grant, and Spokane counties.
Saturday: Enough gloom and doom. Saturday morning will be chilly
with areas in the upper 20s to mid 30s across our wind protected
valleys of northeast Washington and north Idaho. There may even be
localized frost in typically cold spots in the Upper Columbia
Basin, West Plains, and Palouse. But temperatures will rebound
into the 60s on Saturday...near average. High pressure will
deliver partly cloudy skies and lighter winds, generally 5 to 15
mph. /GKoch
Sunday through Friday: Models are in good agreement that an upper
level ridge will become centered over the Rockies on Sunday as an
upper level low slides into the Gulf of Alaska. During this time,
the Inland Northwest will be under weak south to southwest flow
aloft, with embedded weak impulses passing through.
Temperatures through Wednesday will remain pretty consistent through
the days with highs in the upper 60s to upper 70s, which is about 6
to 13 degrees above average for this time of year.
Deterministic models continue to suggest a weak suggest a front may
pass through the Inland Northwest between Tuesday and Wednesday.
Models are in agreement that this would be very weak with limited
moisture, currently suggesting a 15 to 20 percent chance for
mountain showers. This would also bring subtle cooling for
Wednesday. We will want to keep an eye on the forecast for late
next week/weekend where the Weather Prediction Center’s ensemble
clusters are suggesting a deeper low or trough to approach the
northwest. About 90% of the ensemble members show this feature,
with the greatest uncertainty around the strength of the system
and the timing. The other 10 percent keep the ridge in place
through Friday. /vmt
&&
.AVIATION...
12Z TAFS: Bands of high clouds and light winds are forecast today
through tonight.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence
for VFR conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 67 37 67 39 64 38 / 0 0 60 20 0 0
Coeur d'Alene 65 38 68 39 63 39 / 0 0 60 50 10 0
Pullman 65 41 69 37 63 39 / 0 0 50 40 0 0
Lewiston 70 45 75 46 71 44 / 0 0 30 30 0 0
Colville 66 29 63 27 63 29 / 0 0 50 20 0 0
Sandpoint 62 35 68 37 60 36 / 0 0 60 60 10 0
Kellogg 65 46 70 44 61 43 / 0 0 50 70 20 0
Moses Lake 68 35 66 37 66 38 / 0 0 40 10 0 0
Wenatchee 66 43 63 44 67 45 / 0 0 50 20 0 0
Omak 68 40 65 39 68 42 / 0 0 20 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Frost Advisory until 8 AM PDT this morning for Idaho Palouse-
Lewis and Southern Nez Perce Counties-Lewiston Area.
WA...Frost Advisory until 8 AM PDT this morning for Moses Lake Area-
Northeast Blue Mountains-Northeast Mountains-Spokane Area-
Upper Columbia Basin-Washington Palouse-Waterville Plateau.
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 10:09 AM PDT | Blowing Dust Advisory | OTX | Adams, Douglas, Grant, Lincoln, Okanogan, Spokane | 30 hr |
| Oct 3, 10:29 AM PDT | Red Flag Warning | OTX | Adams, Asotin, Columbia, Garfield, Lincoln, Spokane and 1 more | 32 hr |
Nearby
Wind Advisories in Washington, 2024Wind Advisories in Idaho, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.